Levothyroxine and hair fall out: Hi. I was... - Thyroid UK

Thyroid UK
109,182 members126,827 posts

Levothyroxine and hair fall out

Missbee123
Missbee123

Hi. I was wondering if people had experiences of hair fall out after starting taking levothyroxine, and if it gets better? I started on 100mg mid June and a couple of weeks after that started having extreme hair fall out which is still happening a month later. My dose was changed mid July to 125mg. Before I was diagnosed and started the medication i had zero hypothyroid symptoms but feel like my metabolism has slowed down since I started. My bloods on diagnosis were TSH 74 and free T4 4.5 and after a month on the tablets were TSH 29 and free T4 17, free T3 3.4. Any advice on the hair loss greatly appreciated as it is causing me so much worry. Can it be the medication itself causing this?

14 Replies
oldestnewest

Hi there, I was worried about this so I took biotin right from the start. Iam on 75 levo but symptomatic at the moment. Hair is definitely getting thicker. Not sure how long for though. PS I also drink homemade bone broth too

Missbee123
Missbee123
in reply to barb62

Did you have hairloss before levothyroxine or only after starting it? That’s what I can’t figure out why the medication is creating hairloss. I have started taking biotin but just the last few days

barb62
barb62
in reply to Missbee123

My hair was thinning before and dull. But is hasn't got worse. One tip make sure that you stop taking biotin 3 to 4 days before bloods as it interferes with TSH result. Others can advise on this but your vitamin levels play a big part too.

SlowDragon
SlowDragonAdministrator
in reply to barb62

If you are taking vitamin B complex, or any supplements containing biotin, remember to stop these 3-5 days before any blood tests, as biotin can falsely affect test results

endo.confex.com/endo/2016en...

endocrinenews.endocrine.org...

You were very hypothyroid, thankfully your doctor had the sense to start you on a decent dose of levothyroxine but your fT3 is still low. It looks like your thyroid failed rapidly and it will take time for your hormone levels to settle down. The effects of hypothyroidism take time to come on and they take time to resolve. It might be worthwhile checking your iron levels.

You say you had no symptoms before diagnosis, so why was a thyroid blood test run? I assume you had some symptoms that prompted the doctor to run the test.

Hanne1977
Hanne1977
in reply to jimh111

YES!!! After my brain surgery for a pituitary adema (Cushing’s Disease) my thyroid was extremely hypo, which was normal to happen as a post surgery side effect. I asked to be put on Armour (pig thyroid med that is the most natural pill for thyroid disorders. My Endo put me on levoxal (spelling I know so sorry)! Withing a week my hair was falling out in clumps! I called my pharmacist and he said hair loss is a side effect, it’s a lesson common one. The Endo put me on Tirosant, which is basically the same ingredients in the Armour gel tabs. Within two weeks, no hair loss! It can be expensive without drug coverage around which is in the high hundreds! A few years ago with my copay it was 105 a month now it’s 7.40 take it filled. I’m very lucky to have the Endo I do! I wish you much luck in finding something that doesn’t have the side effects of levoxal. Please keep us informed!

Did you have your Vit D, B12, folate and ferritin tested too - worth getting done for good thyroid health/ conversion but also some deficiencies can relate to hair loss. I lost half my hair earlier this year when started adding T3 to levothyroxin, fortunately have a lot of very fine hair, but didn't like being able to pull out 10 strands at a time., never mind cleaning hair brush. 3 months on I think it is getting better...don't know whether it was topping up supplementing these 4 vits/ mins, or also taking zinc, magnesium, B Complex. Have lost my hair previously following sepsis/ acute pancreatitis and it took 3 months to get better, so be patient anyway.

Thank you. Vit d, ferritin, iron b12 were all normal although vit d on the lower side of normal range. Original symptoms were facial numbness but the endocrinologist says that is unrelated. So confusing I guess I just need to wait and see if it improves but when masses of hair coming out each morning and scalp coming through it is hard not to panic and just want to stop the levothyroxine

SlowDragon
SlowDragonAdministrator
in reply to Missbee123

Just a thought....had you recently stopped smoking in last year or so?

This can be a reason for sudden high TSH

What are your actual vitamin results and ranges

We need them at optimal levels not just somewhere within range

Are you supplementing for low vitamin D, or any other supplements

No to the smoking. My b12 was 481 (191-663) and ferritin 77 (15-150) vit d 59 (50-175). The doc was under the impression those levels wouldn’t cause hair loss but not sure why it is happening. Actually re biotin I just checked the ingredients of a preconception vitamin I started taking 1 month before the original blood test diagnosis and it contains biotin at 150 mcg so I wonder if that could have messed with the initial blood results. In November 2017 my thyroid was tested (can’t temember why) and it was all normal ranges so a big jump 6 months or so later. If the vit levels aren’t causing hairloss then is it hypothyroidism that is or the levothyroxine, that is my big question. If I could stop the tablets as an experiment to see if it stops I would but am also hoping to conceive in near future I would but doc has said that will be very unlikely if my thyroid levels aren’t stabilised first.

SlowDragon
SlowDragonAdministrator
in reply to Missbee123

Unlikely that biotin caused high TSH.....but you could mention it to GP

NHS guidelines suggests TSH needs to be between 0.4 -2.5 for TTC

Pregnancy links

gp-update.co.uk/files/docs/...

thyroiduk.org.uk/tuk/guidel...

Obviously very important to have good levels of B12 and folate for baby's neurological development

Usually that's over 500 for B12 and towards top of range for folate

Vitamin D probably needs to be higher

Ferritin looks ok at 77. That's often low with hair loss. It can take some months to stabilise. You did have very high TSH

Zinc is another possible one

Have you had thyroid antibodies tested? This confirms if cause of hypothyroidism is due to autoimmune thyroid disease also called Hashimoto's (most common reason for being hypothyroid)

Ask GP to test TPO and TG thyroid antibodies. Important to know

thyroidpharmacist.com/artic...

thyroidpharmacist.com/artic...

I am having them tested in a few weeks when my beds blood test is due

I have heard hair loss is a temporary side effect of starting levothyroxine therapy...

But you might be still under medicated...

I had some more blood tests last weekend they have came back as tsh 4.77, ft4 22.9, ft3 3.8. Cortisol was tested (my request) at 9am and it was 384nmol/l. Not too sure what that means as I have been unable to obtain ranges from gp surgery yet. Can anyone help if those levels look good now?

Hair is still falling out excessively and now looks awful and of course the stress of that may be making it worse. Sorry if I’m repeating but can anyone actually tell of any experience where it is levothyroxine causing the hair loss rather than any vitamin issues or the actual low thyroid? I can’t get an appointment with Endo for at least another month and am really struggling with it mentally. Apart from the hairloss I have no other symptoms

You may also like...